Heavy Rain, Huerfano
- When
- May 30, 2:00 PM MST to 3:00 PM MST
- Where
- Huerfano County, 6.44 mi SE of La Veta
- Reported by
- Trained Spotter
- Coordinates
- 37.450, -104.920
One-hour total.
More thunderstorms with very heavy rain experienced across parts of El Paso, Pueblo, and Custer Counties during the afternoon and evening hours on May 30th. 75 inches in 30-minutes with urban flash flooding reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
More thunderstorms with very heavy rain experienced across parts of El Paso, Pueblo, and Custer Counties during the afternoon and evening hours on May 30th. Several reports of over 0.75 inches in 30-minutes with urban flash flooding reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 1:57 PM MST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 257 PM MDT Sat May 30 2020 .SHORT TERM...(This evening through Sunday) Issued at 257 PM MDT Sat May 30 2020 Currently... many storms were noted over the higher terrain early this afternoon, while over the large valleys and plains skies were generally mostly sunny. Temp were well into 90s across the plains with mid 90s here in Pueblo. Dewpts were generally in the 30s and 40s both in the mtns and plains. Mid to upper 50 dwpts, however, were noted over northeast Colorado with a 50 dwpt as close as KLIC. Today and Tonight... Main concern with be heavy rain. Models continue to show 1/2 to 1" possible over a good part of El Paso county from late this afternoon through this evening. Higher dwpts over NE CO will advect southwestward and help support the heavy rain potential over this region. The other area of concern is the burn scars. Although storms are moving west-east today, storm motion is slower and any storms that move over, or back-build, over the burn scars will have potential to produce flash flooding. Other areas of concern is the Chalk Bluffs region west of Buena Vista. the activity will move slowly east, with the best chance of precip continuing over the evening over El Paso county. A 2nd wave of showers will be possible late this evening and tonight over the mtns/valleys and kept pops up over these regions Tomorrow... Showers and storms will be a bit less widespread tomorrow than today. However the burn scar flood threat will still be with us as any of the storms will be capable of heavy rain. max temps tomorrow will be a 2-3F cooler than today, but it still will be hot across the region. Similar to today, storms will likely not make it too far onto the plains before weakening. \/Hodanish .LONG TERM...(Sunday night through Saturday) Issued at 257 PM MDT Sat May 30 2020 ...Very warm temperatures with a daily shot of higher terrain showers and thunderstorms through the extended... Sunday night and Monday...The upper ridge axis will be positioned near the CO/KS border through Mon, while a trough of low pressure begins to strengthen off the West Coast. This will increase the moisture advection across the Four Corners and up into the western half of Colorado, providing an enhanced fuel source for aftn and evening thunderstorms over the higher terrain and adjacent plains. Expect highs in the mid 70s to mid 80s for the high valleys, and mid 80s to mid 90s for the plains. Tuesday through Thursday...The upper trough off the West Coast will remain in place but strengthen and become a closed low. Meanwhile, the ridge of high pressure over the region will flatten slightly and ease back to the west. This will trap moisture in place under the ridge, while the steering flow once again becomes somewhat stagnant. So, while the moisture tap will be somewhat stunted, storms that do develop will likely be slow-moving and remain a flash flood threat for area burn scars as they stick close to the higher terrain. Plan on high temps around 80F for the high valleys, and upper 80s to upper 90s for the plains. Friday and Saturday...Models indicate that the West Coast trough will finally move onshore Thu night and eject to the northeast across the Great Basin, though the EC is about 6 to 12 hrs slower at this time. At this time decided to stick with the extended procedure output, which means slightly cooler temps for the western areas, aftn and eve convection on Fri, then a downturn in storm activity for Sat. Moore && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 257 PM MDT Sat May 30 2020 Thunderstorms will be possible this afternoon and early evening at each of the 3 Taf sites (KCOS/KPUB/KALS), with VFR conditions late this evening and tomorrow. Additional storms will once again be possible late tomorrow afternoon at each of the taf sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...HODANISH
Hazardous Weather Outlook National Weather Service Pueblo CO 1106 AM MDT Sat May 30 2020 COZ058>089-093>099-311715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1106 AM MDT Sat May 30 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Latest high resolution computer guidance is indicating locally heavy rain will be possible across the greater Pikes Peak region starting late this afternoon and lasting into the evening hours. In addition to the heavy rain, the potential for storms to produce considerable amounts of small hail will also be possible. Some of the guidance is indicating over an inch of rain occurring across the Pikes Peak region, and this may cause quick rises in area streams, along with local areas of flash flooding. Over the mountains, showers and thunderstorms are expected to be numerous this afternoon and evening. If a strong storm should move over or develop over any of the burn scars, than flash flooding will be possible. All storms will produce dangerous cloud to ground lightning. There is a very slight chance that a marginally severe storm could occur, producing hailstones to 1 inch in diameter and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Afternoon and evening thunderstorms are expected each day from Sunday into Friday. Initial thunderstorm development is forecast over the mountains, spreading east into the Interstate 25 corridor by late afternoon, then onto the plains during the evening hours. On Sunday, there will be a marginal risk of a severe storm or two over the plains generally north of highway 50. Hail up to quarter size and wind gusts over 60 mph will be the primary threats. Any thunderstorms over the region during the the next several days may produce locally heavy rainfall, lightning, small hail and gusty outflow winds to 50 mph. Over the mountains, temperatures are expected to remain warm for the next several days, with overnight lows staying above freezing. This will enhance snow melt, and area rivers and streams will likely flow at elevated rates. Caution is advised near flowing water into next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains, high valleys and I-25 corridor this afternoon and evening. Hodanish
Special Weather Statement National Weather Service Pueblo CO 222 PM MDT Sat May 30 2020 COZ076-077-081-083-302045- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 222 PM MDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND SOUTH CENTRAL TELLER COUNTIES UNTIL 245 PM MDT... At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Victor, or 26 miles southwest of Colorado Springs, moving south at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Fremont and south central Teller Counties. LAT...LON 3869 10534 3870 10512 3848 10512 3852 10539 TIME...MOT...LOC 2022Z 358DEG 5KT 3863 10523 Hodanish
Special Weather Statement National Weather Service Pueblo CO 227 PM MDT Sat May 30 2020 COZ081-084-085-302100- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 227 PM MDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL 300 PM MDT... At 227 PM MDT, Doppler radar was tracking a strong thunderstorm over northwestern Colorado Springs, moving east at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rain was also noted with this storm. Locations impacted include... Colorado Springs, Manitou Springs, Cimarron Hills and Security-Widefield. LAT...LON 3886 10492 3894 10489 3896 10469 3877 10472 TIME...MOT...LOC 2027Z 283DEG 6KT 3890 10483 Hodanish
Special Weather Statement National Weather Service Pueblo CO 253 PM MDT Sat May 30 2020 COZ081-085-302145- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 253 PM MDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO COUNTY UNTIL 345 PM MDT... At 252 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Carson, or 7 miles south of Colorado Springs. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Colorado Springs, Fountain, Fort Carson, Stratmoor, Security and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3871 10493 3879 10489 3876 10472 3864 10480 TIME...MOT...LOC 2052Z 292DEG 2KT 3873 10486 Hodanish
Special Weather Statement National Weather Service Pueblo CO 300 PM MDT Sat May 30 2020 COZ081-084-085-302130- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 300 PM MDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL 330 PM MDT... At 259 PM MDT, Doppler radar was tracking a strong thunderstorm over northwestern Colorado Springs in the vicinity of the Garden of the Gods. This storm was nearly stationary. one to 1.5 inches of rain has fallen with this storm along with pea size hail. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Western Colorado Springs in and around the Garden of the Gods region. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3892 10482 3885 10484 3892 10497 3898 10489 TIME...MOT...LOC 2059Z 123DEG 1KT 3892 10488 HOdanish
The Pueblo radar (KPUX), 130 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
11 heavy rain, 8 flash flood, 6 hail, 1 flood. Local standard time, as filed.
One-hour total.
Road was washed out in Midway Ranches due to heavy rain from thunderstorms.
Water flowing over I-25 in Pueblo.
Fell in 45 minutes.
Emergency Manager reported several feet of rocks had to be cleared from roads, next to Four Mile Creek, due to flash flooding.
Three to four inches of swift moving water across Highway 50 in Pueblo.
Large rocks and debris across I-25 in south Pueblo. Road surface was also damaged.
Water covering both curbs at 4th and West streets in Pueblo.
Water to curb due to heavy rains.
Many sewer covers were moved due to rapid street flash flooding.
Three cars stranded in standing water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897639, 897640, 897641, 897642, 897621, 897623, 897643, 897632, 897624, 897634, 897635, 897636, 897625, 897637, 897638, 897626, 897627, 897628, 897630, 897644, 897631, 897645, 897646, 897647, 897648, 897649.